pp 1–32 | Cite as

The Graph of Critical Pairs of a Crown

  • Fidel Barrera-Cruz
  • Rebecca Garcia
  • Pamela Harris
  • Bethany Kubik
  • Heather SmithEmail author
  • Shannon Talbott
  • Libby Taylor
  • William T. Trotter


There is a natural way to associate with a poset P a hypergraph , called the hypergraph of critical pairs, so that the dimension of P is exactly equal to the chromatic number of . The edges of have variable sizes, but it is of interest to consider the graph G formed by the edges of that have size 2. The chromatic number of G is less than or equal to the dimension of P and the difference between the two values can be arbitrarily large. Nevertheless, there are important instances where the two parameters are the same, and we study one of these in this paper. Our focus is on a family \(\{{S_{n}^{k}}:n\ge 3, k\ge 0\}\) of height two posets called crowns. We show that the chromatic number of the graph \({G_{n}^{k}}\) of critical pairs of the crown \({S_{n}^{k}}\) is the same as the dimension of \({S_{n}^{k}}\), which is known to be ⌈2(n + k)/(k + 2)⌉. In fact, this theorem follows as an immediate corollary to the stronger result: The independence number of \({G_{n}^{k}}\) is (k + 1)(k + 2)/2. We obtain this theorem as part of a comprehensive analysis of independent sets in \({G_{n}^{k}}\) including the determination of the second largest size among the maximal independent sets, both the reversible and non-reversible types.


Dimension Chromatic number Critical pairs 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The research reported here was initiated in two informal workshops hosted by the United States Military Academy (West Point) in 2015 and 2016, and we thank them for providing a stimulating and encouraging atmosphere.

Smith acknowledges support from NSF-DMS grant #1344199. Harris acknowledges support from NSF-DMS grant #1620202.


  1. 1.
    Baker, K., Fishburn, P.C., Roberts, F.: Partial orders of dimension 2, interval orders and interval graphs. Networks 2, 11–28 (1971)CrossRefzbMATHGoogle Scholar
  2. 2.
    Cogis, O.: La dimension Ferrers des graphes orientés. Thèse. Université Pierre et Marie Curie, Paris (1980)Google Scholar
  3. 3.
    Dushnik, B., Miller, E.W.: Partially ordered sets. Amer. J. Math. 63, 600–610 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Erdös, P., Kierstead, H., Trotter, W.T.: The dimension of random ordered sets. Random Struct. Algorithm. 2, 253–275 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Felsner, S., Trotter, W.T.: Dimension, graph and hypergraph coloring. Order 17, 167–177 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Felsner, S., Krawczyk, T., Trotter, W.T.: Online dimension for posets excluding two long incomparable chains. Order 30, 1–12 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fishburn, P.C.: Interval Orders and Interval Graphs: A Study of Partially Ordered Sets, Wiley-Interscience Series in Discrete Mathematics. Wiley, New York (1985)CrossRefGoogle Scholar
  8. 8.
    Füredi, Z., Kahn, J.: On the dimension of ordered sets of bounded degree. Order 3, 15–20 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Garcia, R., Harris, P., Kubik, B., Talbott, S.: personal communicationGoogle Scholar
  10. 10.
    Joret, G., Micek, P., Milans, K., Trotter, W.T., Walczak, B., Wang, R.: Tree-width and dimension. Combinatorica 36, 431–450 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kelly, D., Trotter, W.T.: Dimension theory for ordered sets. In: Rival, I., et al. (eds.) Proceedings of the Symposium on Ordered Sets, pp 171–212. Reidel Publishing (1982)Google Scholar
  12. 12.
    Kierstead, H., McNulty, G., Trotter, W.T.: A theory of dimension for recursive ordered sets. Order 1, 67–82 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Scott, A., Wood, D.R.: Better bounds for poset dimension and boxicity, arXiv:1804.03271v2 (2018)
  14. 14.
    Trotter, W.T.: Dimension of the crown \(\mathbf {S}_{n}^{k}\). Discrete Math. 8, 85–103 (1974)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Trotter, W.T.: Combinatorics and Partially Ordered Sets: Dimension Theory. The Johns Hopkins University Press, Baltimore (1992)zbMATHGoogle Scholar
  16. 16.
    New perspectives on interval orders and interval graphs, Surveys in Combinatorics. In: Bailey, R. A. (ed.) London Mathematical Society Lecture Note Series, vol. 241, pp. 237–286 (1997)Google Scholar
  17. 17.
    Trotter, W.T.: Partially ordered sets. In: Graham, R. L., Grötschel, M., Lovász, L. (eds.) Handbook of Combinatorics, pp 433–480. Elsevier, Amsterdam (1995)Google Scholar
  18. 18.
    Trotter, W.T., Moore, J.I.: The dimension of planar posets. J. Comb. Theory (B) 21, 51–67 (1977)zbMATHGoogle Scholar
  19. 19.
    Trotter, W.T., Wang, R.: Planar posets, dimension, breadth and the number of minimal elements. Order 33, 333–346 (2016)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.SunnyvaleUSA
  2. 2.Department of Mathematics and StatisticsSam Houston State UniversityHuntsvilleUSA
  3. 3.Department of Mathematics and StatisticsWilliams CollegeWilliamstownUSA
  4. 4.Department of Mathematics and StatisticsUniversity of Minnesota DuluthDuluthUSA
  5. 5.Department of Mathematics and Computer ScienceDavidson CollegeDavidsonUSA
  6. 6.Department of Mathematics and Computer ScienceMoravian CollegeBethlehemUSA
  7. 7.Department of MathematicsStanford UniversityStanfordUSA
  8. 8.School of MathematicsGeorgia Institute of TechnologyAtlantaUSA

Personalised recommendations